Virginia, 2011

Winter Storm in Virginia, December 7 to 8, 2011

December 7 to 8, 2011 · NWS LWX · 1 event in 1 county or zone

A strong cold front moved through western Virginia during the morning hours of the 7th. An upper-level low moved into the region from the Tennessee Valley causing surface low pressure to develop along the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through western Virginia during the morning hours of the 7th. An upper-level low moved into the region from the Tennessee Valley causing surface low pressure to develop along the front. Low pressure allowed for precipitation to continue on the cold side of the front during the afternoon hours of the 7th lasting into the early morning hours of the 8th. There was enough cold air to cause precipitation to end as snow during this time.

The highest snowfall amounts were along the Allegheny front of western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 2:58 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 7, 2:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EST WED DEC 7 2011

.SYNOPSIS...
LOW PRESSURE WILL PASS BY TO OUR SOUTH THIS EVENING BEFORE RAPIDLY
MOVING UP THE COAST TOWARD NEW ENGLAND LATE TONIGHT. HIGH PRESSURE
WILL BUILD IN BEHIND THIS SYSTEM THURSDAY THROUGH THURSDAY NIGHT. A
COLD FRONT WILL PASS THROUGH THE AREA LATE FRIDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT CURRENTLY STRETCHES FROM LOWER SOUTHERN MARYLAND BACK
THROUGH THE CENTRAL FOOTHILLS OF VIRGINIA. REGIONAL RADAR SHOWS
WIDESPREAD PRECIPITATION JUST ALONG AND BEHIND THE FRONTAL BOUNDARY.
SEVERAL WEAKER WAVES OF LOW PRESSURE HAVE MOVED ALONG THE BOUNDARY
EARLIER THIS MORNING AND THROUGH THE DAY. A STRONGER AREA OF LOW
PRESSURE...CURRENTLY LOCATED ACROSS WESTERN VA...WILL MOVE NE ALONG
THE BOUNDARY TONIGHT. THIS LOW PRESSURE CENTER WILL SERVE TO ENHANCE
PRECIP RATES THROUGH THE EVENING.

COLDER AIR HAS BEGUN TO FILTER INTO THE HIGHER ELEVATIONS OF THE
CWFA...AND A RASN MIX HAS BEGUN. EXPECT THIS TREND TO WILL CONTINUE
FOR THE REMAINDER OF THE HIGHER TERRAIN FOR THE REST OF THE
AFTERNOON. COLDER AIR WILL BEGIN TO FILTER INTO THE LOWER LEVELS
EARLY THIS EVENING...AND PRECIP SHOULD END AS A QUICK BURST OF SNOW
FOR MOST LOWER ELEVATIONS. LOWER SOUTHERN MARYLAND SHOULD REMAIN ALL
RAIN...BUT AREAS BETWEEN THE CITY OF BALTIMORE AND CHARLES COUNTY
MAY EXPERIENCE A BRIEF PERIOD OF RASN BEFORE MIDNIGHT.

PRECIP WILL END VERY QUICKLY FROM WEST TO EAST AFTER 2 AM FOR MOST
LOCALES. SOME WEAK UPSLOPE PRECIP IS POSSIBLE...AND SOME LINGERING
PRECIP IS POSSIBLE ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY
UNTIL THE VERY EARLY MORNING HOURS.

HAVE MADE SOME CHANGES TO THE WINTER AND FLOOD HEADLINES FOR THIS
AFTERNOON. SOME OF THE HIGHER RAINFALL AMOUNTS RANGE FROM ONE TO TWO
INCHES ACROSS THE SOUTHERN CWFA UP TO JUST SOUTH OF THE DISTRICT.
ANOTHER BAND OF HEAVIER PRECIP IS NOTED ACROSS WESTERN MARYLAND AND
THE EASTERN PANHANDLE OF WEST VIRGINIA...AROUND ONE TO TWO INCHES.
ADDITIONAL MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
BEFORE A CHANGEOVER TO SNOW THIS EVENING. ADDITIONAL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...WITH SOME LOCALLY HIGHER AMOUNTS.

MAIN CHANGE TO THE WINTER HEADLINE WAS TO DROP SOUTHERN BALTIMORE
COUNTY/THE CITY OF BALTIMORE FROM THE WINTER WEATHER ADVISORY. DO
THINK PRECIP WILL BE MORE OF A RASN MIX...WITH ANY SNOWFALL
ACCUMULATIONS UNDER HALF AN INCH.

TOOK BLEND OF TEMPS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY THROUGH THURSDAY
NIGHT...BRINGING DRY AND SEASONABLE CONDITIONS. MAX TEMPS THURSDAY
WILL RANGE FROM THE LOWER 30S ALONG THE ALLEGHENY FRONT TO THE UPPER
40S IN CENTRAL VIRGINIA. MIN TEMPS THURSDAY NIGHT WILL RANGE FROM
THE LOWER AND MIDDLE 20S ACROSS MOST OF THE POTOMAC HIGHLANDS AND
SHENANDOAH VALLEY TO THE MID 30S IN DOWNTOWN WASHINGTON/BALTIMORE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFF THE COAST FRIDAY BEFORE A COLD FRONT
MOVES THROUGH THE AREA FRIDAY NIGHT. LITTLE MOISTURE WILL BE
ASSOCIATED WITH THE FRONT SO MOST AREAS WILL END UP DRY. THE ONLY
EXCEPTION WILL BE ACROSS THE ALLEGHENY FRONT WHERE AN UPSLOPE FLOW
MAY TRIGGER A FEW SNOW SHOWERS.

UPPER LEVEL TROUGH WILL BE EAST OF THE MID ATLANTIC BY SATURDAY
NIGHT. HIGH PRESSURE MOVES OVERHEAD FOR THE START OF NEXT WORK
WEEK. CLEAR SKIES AND CALM WINDS ARE GOING TO INCREASE THE CHANCE
OF COOLER THAN NORMAL LOW TEMPS NEXT WEEK. CURRENT MODEL GUIDANCE
HAS LOW TEMPS IN THE LOW TO MID 20S FROM SUNDAY THROUGH TUESDAY. A
DISTURBANCE IS PROJECTED TO ROUND A UPPER LEVEL RIDGE LOCATED OVER
THE SOUTHEAST US INTO THE MIDDLE OF NEXT WEEK. THIS FEATURE MAY
BRING SNOW SHOWERS TO HIGHER ELEVATIONS WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
IFR CONDITIONS AT MOST OF THE TERMINAL SITES THIS AFTERNOON.
CIGS/VSBYS WILL REMAIN DOWN THROUGH THE EARLY MORNING HOURS IN
WIDESPREAD PRECIP. MODERATE TO LOCALLY HEAVY RAINFALL IS EXECUTED TO
END AS A QUICK BURST OF SNOW AT ALL TERMINAL SITES. CIGS/VSBYS
IMPROVE TO MVFR VALUES AFTER MIDNIGHT AFTER 2AM. NW WINDS GUSTING 30
TO 35 KT FOR A PERIOD OF TIME THIS AFTERNOON.

VFR CIGS/VSBYS EXPECTED TOMORROW. NW WINDS GUST 20 TO 25 KT DURING
THE MORNING TOMORROW.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS THURSDAY THROUGH
THURSDAY NIGHT. VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS
THROUGH THE TERMINALS LATE FRIDAY INTO FRIDAY NIGHT BUT IT WILL
REMAIN DRY WITH VFR CONDITIONS.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS FOR THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.MARINE...
GALE CONDITIONS EXPECTED ACROSS THE WATERS AS THE WINDS SHIFT TO THE
NW/N AS LOW PRESSURE MOVES ACROSS THE MID ATLANTIC. GRADIENT WILL
RELAX BY EARLY TOMORROW MORNING...BUT SMALL CRAFT CONDITIONS WILL
REMAIN THROUGH THE DAY.

HIGH PRESSURE WILL BUILD OVER THE WATERS THURSDAY THROUGH THURSDAY
NIGHT. NORTHWEST WINDS WILL GUST AROUND 20 KNOTS THURSDAY.

A DRY COLD FRONT WILL PASS THROUGH THE WATERS LATE FRIDAY. NORTHWEST
WINDS BEHIND THE FRONT MAY GUST TO SCA CRITERIA SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE WATERS LATER SATURDAY INTO EARLY NEXT
WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE AROUND HALF A FOOT ABOVE PREDICTION.  NORTHERLY
WINDS WILL INCREASE THIS EVENING AND HELP PUSH WATER FROM THE SHORES
OF THE POTOMAC AND WESTERN SHORE OF THE BAY.  ON THE CONTRARY... A
ALMOST FULL MOON WILL HELP KEEP ANOMALIES FROM DROPPING
SIGNIFICANTLY.

DUE TO HEAVY RAIN THAT HAS FALLEN AND WILL FALL IN THE POTOMAC BASIN
THERE WILL BE FRESHWATER ENTERING AT GEORGETOWN.  CURRENTLY LITTLE
FALLS IS EXPECTED TO CREST BELOW FLOOD STAGE ON FRIDAY AFTERNOON.
THIS IS DEPENDENT ON HOW MUCH RAIN DOES FALL TODAY.  GEORGETOWN WILL
NEED TO BE MONITORED AND MAY BE NEAR MINOR THRESHOLDS ON FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR MDZ003-501-502.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR MDZ501.
     FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ004>007-009>011-013-
     014.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR MDZ003.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR MDZ004.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM EST
     THURSDAY FOR MDZ005>007-009-010.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR MDZ502.
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ025>031-036>040-
     503-504.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR VAZ503.
     FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ042-050>056-501-502.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR VAZ027>031.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR VAZ036>040-042-501.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR VAZ025-026-
     504.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ050>053-055-
     501>506.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR WVZ501-503-
     505.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR WVZ050>053.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ055-502-
     504-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST THURSDAY FOR
     ANZ530>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     ANZ530>543.

&&

LISTEMAA/LASORSA/SHEFFIELD
Hazardous weather outlook, Dec 7, 10:09 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EST WED DEC 7 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1009 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR NORTHEASTERN
MARYLAND. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.

A FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM
TONIGHT FOR MUCH OF THE INTERSTATE 95 CORRIDOR. REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BY TODAY. A GALE WARNING IS IN EFFECT
TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED ON SATURDAY FOR
PORTIONS OF THE WATERS AS A STRONG COLD FRONT MOVES THROUGH THE
MID-ATLANTIC REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1009 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. REFER
TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
LATE TONIGHT FOR WESTERN ALLEGANY...GRANT...MINERAL...HIGHLAND AND
PENDLETON COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR A LARGE
PORTION OF THE OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE
/WSWLWX/ FOR DETAILS.

NORTHWESTERLY WINDS MAY GUST TO 50 MPH LATE TONIGHT ALONG RIDGE
LINES. A WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 7, 3:00 PM EST to December 8, 1:00 AM EST
Where
Western Highland forecast zone
Reported by
Public
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.0 inches in Hightown.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355613.